Georgia, 2011

Damaging Wind in Georgia, August 11, 2011

August 11, 2011 · NWS FFC · 1 event in 1 county or zone

A quasi-stationary front was draped across central Georgia from just north of Columbus to near Augusta separating slightly drier more stable air across north Georgia from hot, humid air across central Georgia. The front extended northwest across north Alabama into northern Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A quasi-stationary front was draped across central Georgia from just north of Columbus to near Augusta separating slightly drier more stable air across north Georgia from hot, humid air across central Georgia. The front extended northwest across north Alabama into northern Mississippi. Unstable northwest flow aloft continued across the area on the east side of a persistent strong subtropical ridge over Texas. The remnants of an overnight mesoscale convective complex reached west central Georgia during the early afternoon. Clusters of strong to severe thunderstorms moved through west central into central Georgia during the early and mid-afternoon before the activity diminished in intensity as it headed into southeast Georgia. Strong thunderstorm outflow winds affected mainly Harris county with this activity. This was the only county reporting an event meeting severe criteria with this event, although Talbot county experienced pea-sized hail and gusty winds and Marion county had two trees blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 11, 12:42 PM EST, 18 minutes earlier.

Area forecast discussion, Aug 11, 12:42 PM EST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
142 PM EDT THU AUG 11 2011

.PREV DISCUSSION... /ISSUED 1051 AM EDT THU AUG 11 2011/

UPDATE...
12Z SOUNDING SHOWS AN INCREASE IN MOISTURE AS COMPARED TO
YESTERDAY. ANOTHER MCS IS TRACKING INTO ALABAMA TODAY BUT LIKE
YESTERDAY IT IS WEAKENING. BIG DIFFERENCE IS IT IS ALREADY FURTHER
EAST THAN YESTERDAY SO MAY SEE MORE IMPACTS ACROSS THE CWA.
REFLECTIVITY OUTPUT FROM MODELS ALL INDICATE THE DEVELOPMENT OF
THUNDERSTORMS ACROSS THE CWA THIS AFTERNOON...BUT DIFFER ON
LOCATION. THINK BEST CHANCE THOUGH IS WEST CENTRAL GEORGIA AND
THIS IS ALSO WHERE THE BEST INSTABILITY IS LOCATED WITH AROUND
1000 J/KG OF MU CAPE. CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS CWA FOR THIS AFTERNOON BUT DROPPED IT TO A SLIGHT CHANCE
ACROSS PARTS OF EAST CENTRAL GEORGIA...ALONG WITH BORDER WITH THE
COLUMBIA OFFICE. MAIN THREAT WITH THUNDERSTORMS WILL BE GUSTY
WINDS.

TEMPS ARE WARMING UP QUICKER THAN FORECAST BUT STILL THINK HIGHS
ARE ON TRACK. DEW POINTS ARE ALSO HIGHER THAN FORECAST SO
INCREASED THEM FOR THIS AFTERNOON...BUT MAINLY ACROSS THE SOUTH.

PREV DISCUSSION... /ISSUED 747 AM EDT THU AUG 11 2011/

SHORT TERM /TODAY THROUGH SATURDAY/...
/ISSUED 417 AM EDT THU AUG 11 2011/
GEORGIA REMAINS IN A BROAD TROUGH ALOFT THROUGH THE SHORT TERM
WITH A SERIES OF IMPULSES SLIDING SOUTHEAST INTO THE CWA. TIMING
ON ANY PARTICULAR ONE IS QUESTIONABLE...SO HAVE GENERALLY KEPT
CHANCE OR SLIGHT CHANCE OVER THE CWA...WITH LOWEST POPS AFTER 06Z
EACH NIGHT. LOOKS LIKE A STRONGER SHORT WAVE FOR SATURDAY BUT AT
THIS POINT CHANCE POPS STILL LOOK OKAY. TEMPERATURES STILL HOT
WITH HIGHS AGAIN MID TO UPPER 90S. WITH LOWER DEW POINTS...HEAT
ADVISORY CRITERIA WILL NOT BE MET. AN EAST OR SOUTHEAST FLOW ON
FRIDAY AND SATURDAY COULD BRING HIGHS DOWN A BIT...BUT STILL LOW
OR MID 90S MOST AREAS EXCEPT UPPER 80S MOUNTAINS.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED 417 AM EDT THU AUG 11 2011/
UPPER TROUGH DEEPENS DURING THE WEEKEND AS SHORT WAVE ENERGY DROPS
INTO THE OHIO VALLEY REGION. THIS COULD PUSH A FRONT THROUGH THE
CWA AND HAVE INDICATED SOME DRYING FOR MONDAY AND TUESDAY.
WEDNESDAY SHOWS SOME MOISTURE INCREASE AND WEAK IMPULSES MOVING
ACROSS THE CWA...SO HAVE INTRODUCED LOW POPS AGAIN FOR WEDNESDAY.
HIGH TEMPERATURES SHOW A TREND TOWARD 80S TO LOWER 90S.

41

&&

.AVIATION...
18Z UPDATE...
CONVECTION BEGINNING TO DEVELOP ACROSS WEST GEORGIA...HAVE
CONTINUED CB IN THE CLOUD GROUP FOR ALL BUT AHN TO ACCOUNT FOR
THIS. EXPECT SOME LOW VFR TO MVFR VSBY FRIDAY MORNING...MAINLY AT
MCN AND AHN...THOUGH IT WILL DEPEND ON WHERE RAIN FALLS. WESTERLY
WINDS THROUGH THE PERIOD...EXCEPT POSSIBLY BRIEF NORTHEASTERLY
EARLY FRIDAY MORNING. CB AGAIN IN THE CLOUD GROUP FRIDAY
AFTERNOON.

//ATL CONFIDENCE...18Z UPDATE...
HIGH ON WIND SPEEDS...MEDIUM TO LOW ON POTENTIAL WIND SHIFT
FRIDAY MORNING.
HIGH ON CIGS/VSBY.
LOW TO MEDIUM ON CONVECTION.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          97  69  94  70 /  30  20  20  20
ATLANTA         95  72  93  73 /  30  20  20  20
BLAIRSVILLE     89  64  89  63 /  30  20  20  20
CARTERSVILLE    94  64  94  64 /  30  20  20  20
COLUMBUS        96  74  96  73 /  30  20  20  20
GAINESVILLE     95  71  92  70 /  30  20  20  20
MACON           97  71  96  70 /  30  20  20  20
ROME            94  65  94  65 /  30  20  20  20
PEACHTREE CITY  94  68  93  66 /  30  20  20  20
VIDALIA         97  74  97  74 /  30  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 11, 4:32 AM EST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 AM EDT THU AUG 11 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-120945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
532 AM EDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
FRONTAL BOUNDARY ACROSS NORTH GEORGIA WILL PUSH SOUTH THROUGH THE
DAY TODAY AS AN UPPER LEVEL DISTURBANCE ENTERS THE REGION.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE DROPS DOWN INTO NORTH AND CENTRAL
GEORGIA FROM THE TENNESSEE VALLEY TODAY AS FRONTAL BOUNDARY SHIFTS
SOUTHWARD. MOST UNSTABLE ATMOSPHERE EXPECTED OVER ALABAMA...THOUGH
MODELS INDICATE SOME WEAK TO MODERATE INSTABILITIES OVER
NORTH AND CENTRAL GEORGIA. PROVIDED ENOUGH MOISTURE ACROSS THE
AREA TODAY...THIS INSTABILITY IS ENOUGH TO PRODUCE ISOLATED
THUNDERSTORMS ESPECIALLY ACROSS WEST CENTRAL GEORGIA.
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 11, 12:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
125 PM EDT THU AUG 11 2011

GAZ066-078-111815-
125 PM EDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN TROUP AND
HARRIS COUNTIES UNTIL 215 PM EDT...

AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST POINT...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 35 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS
CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS TROUP AND HARRIS
COUNTIES...INCLUDING AREAS AROUND WEST POINT...WHITESVILLE-PINE
LAKE...JONES CROSSROADS...MOUNTAIN HILL...MULBERRY
GROVE...HAMILTON...PINE MOUNTAIN VALLEY...FORTSON AND CATAULA.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3295 8521 3295 8518 3279 8472 3258 8485
      3258 8490 3261 8491 3261 8494 3270 8513
      3273 8512 3275 8515 3278 8513 3281 8517
      3284 8516 3287 8519
TIME...MOT...LOC 1724Z 297DEG 23KT 3284 8517

The radar

The Atlanta radar (KFFC), 71 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harris

When
August 11, 1:00 PM EST to 1:35 PM EST
Where
Harris County, 5 mi NW of Hamilton to 4 mi SE of Waverly Hall
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
32.801, -84.931

The Harris County 911 Center, along with the Harris County Sheriff's Office, and Columbus television station WTVM reported that dozens of trees were down from northwest to southeast across the county, five miles northwest of Hamilton to just southeast of Waverly Hall near the Talbot county line. Trees were down on Georgia Highway 85 between Waverly Hall and the Meriwether county line among other areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341323.